NRAS

sulfasalazine

I have been on sulfasalazine for about 6 weeks. I am not finding it ti help too much and my hand keeps swelling up and I cant bend my fingers. I feel nauseated and just not well. I have lost my taste buds and cant eat much because everything tastes so awful, Has this happened to anybody else. I am slowly cutting down on this medication. I dont know if I should get right off of it or not. I am on 3 pills twice a day, If anybody can relate could you please give me some suggestions. And anything on why I cant taste anything would be so appreciated.

6 Replies
oldestnewest

.

Till someone pops by, RILEYROSIE, here’s some more folks sharing a similar ‘Sulfasalazine affecting tastebuds’ issue: healthunlocked.com/search/s...

Your definitely not alone. Wishing you the very best, RILEYROSIE. 🙏 🍀 🌺 🌞

.

Oh, bit more on Sulfasalazine in context of other 3 main DMARDs ( healthunlocked.com/cure-art... ) as well as from NRAS’ website ( nras.org.uk/search?q=Sulfas... ).

.

Reply

To be honest, six weeks isn't long in the world of responding to Disease Modifying Anti-Rheumatic Drugs (DMARDs), and a lot of them don't make you feel any better in yourself, often worse with side effects of nausea, etc. But you have to put this against the reduction of damage to your joints (and elsewhere to your body) and make a balance sheet yourself. Like a lot of things, improvements are gained at a cost.

But if your side effects are unbearable then you need to discuss the options with your health care team as there are other alternatives.

1 like
Reply

Hiya

Join the club I’m also on sulfasalazine and being on it seven weeks.Im also on 3 pills a day soon 4.. But I’m bearing with it till see my nurse end of feb.Im also on methotrexate but swollen joints etc I’ve had long before I started both of them 🙂

Reply

6 weeks isn't very long for a DMARD, especially Sulpha which is apparently slow to take effect, and if you cut down the dose it will either take even longer to have effect, or could be below a therapeutic dose for you if you drop right down so won't do anything no matter how long you take it. So to me the best thing is to call your rheumy team and explain the side effects, and tell them that you are finding these unbearable and see what they say.

However, 3g is quite a big dose. If you've been on this from the start they might well suggest dropping back and then slowly building dose up again.

1 like
Reply

This is quite a big dose my Dr has me building up to 2g a day then only if needs be it will increase. He said it would take at least 6 weeks to work so maybe see if you can drop your dose a little then give it more time?

Reply

It took a full 12-16 weeks for me to see really positive results. I was patched up on steroids shots in my knees and shoulders and generally until it worked. Keep patient and have faith as it worked well for me for eight years then started to fade.

Reply

You may also like...